Wearing patch during mri can burn skin says fda


Wearing patch during mri can burn skin says fda

The US Food and Drug Administration (FDA) warned yesterday, Thursday 6th March, that some skin patches that deliver nicotine and other drugs cause skin burns if worn during MRI (magnetic resonance imaging) scans because they contain aluminium and other metals in the non-adhesive backing and this is not always stated as a risk on the product label.

The patches they are warning about include brand names and generic products and some that can be bought over the counter without a prescription. The FDA did not say which patches are affected, only that they are investigating all of them.

The FDA Public Health Advisory covers transdermal patches that deliver drugs through the skin. The drug is on the adhesive side that is next to the skin and the other side of the patch is a backing that often includes metals like aluminium that although are not attracted by the magnetic field of the MRI, they conduct electricity which generates heat that causes the skin to burn.

People who have used the patches during MRI scans have reported having skin burns under the patch. According to the New York Times, the FDA has received reports of five people being burned from wearing a skin patch during MRI scans. The burn is similar to a bad sunburn.

Although the risk of receiving a burn if you wear such a patch during an MRI is well known, not all the manufacturers mention it on the safety warning that accompanies the product, said Janet Woodcock the director of the FDA's Center for Drug Evaluation and Research (CDER).

"Because the metal in these patches may not be visible and the product labeling may not disclose the presence of metal, patients should tell both their health care professional and their MRI facility that they wear a medicated adhesive patch," she explained.

There are about 60 different kind of medicated skin patch on the market in the US, about a third of them may contain metal, said Dr Sandra Kweder, deputy director of New Drugs at the CDER.

Kweder said that even if the all the products carried a warning about the risk of skin burning during an MRI, because many people don't look at the label or packaging information, the authorities are thinking that perhaps the warning should appear on the product itself. She told the New York Times:

"Our proposal is to start with something like Remove Before MRI."

The FDA first investigated Teva Pharmaceutical's fentanyl transdermal patch in January and found it did not carry an MRI warning. After further investigation they found the warning was missing on several other skin patches.

So now the agency is reviewing the labelling and material content of all medicated patches to make sure those that contain metals carry a warning about the risk of wearing the patch during an MRI. They said they will tell the public when the new information is added to the label.

In the meantime, the FDA recommends that if you are referred for an MRI scan and you wear a medicated skin patch (including a nicotine skin patch), you should talk to a health professional about it when you receive the invitation. They should tell you about how and when to remove and replace the patch.

You should also tell the staff at the MRI center, both when you call to make the appointment and when you fill in the health questionnaire before you have the scan, said the FDA.

Sources:FDA, New York Times.

Burns from Medicated Patches during MRI Exams (Video Medical And Professional 2020).

Section Issues On Medicine: Medical practice